ripivocaine toxicity?

  1. What are the symptoms of ripivocaine toxcity? I had a patient who had extensive elbow surgery and was given a block with ripivocaine. Post - op day 3 the patient was very aggitated, his room was a mess-he was taking linen off the bed, moving things all around. We called his wife and asked if he drank alcohol (the pt denied) she stated "he drinks all day long, and hides it all around the house." And then she told us that he had called her through the night complaining that there was water on the floor of the room and that someone was watching him. The Dr made rounds we expressed our concern and the fact that we thought he was going into withdrawl, he did not think the pt was but after repeated concerns, and additional consultation with another Dr. The patient was transferred to a unit to provide one on one care. The following day we were told it was not alcohol withdrawl but ripivocaine toxcity......any thoughts????
    •  
  2. 7 Comments

  3. by   morte
    i dont know the med of which you speak, but i do know a little about ETOH withdrawl and that gets my vote, think they ddn t want it on his med rec...maybe for ins concerns?
  4. by   INtoFL_RN
    While I'm not familiar with ripivocaine in particular I did find info on Lidocaine toxicity. Check out this link...Emedicine Lidocaine toxicity

    Toxicity from ripivocaine makes sense, if the block was administered incorrectly AND the patient had hepatic insufficiency from the ETOH.

    I have seen Lidocaine toxicity once - it was a very large dose administered by an inexperienced resident via an unusual route. The pt coded/died and we heard through the grapevine that his autopsy showed lethal levels of lidocaine.
  5. by   EricJRN
    I think you're likely referring to ropivacaine. When I searched for info, most sources cited anxiety and restlessness as side effects (especially when improperly administered). Interestingly, I didn't see anything about hallucinations
  6. by   nrsang97
    From my personal experience this sounds more like ETOH withdrawal. I had a pt who was fine the first night I took care of him, and the next night he was calling his wife at home and telling her that "Spock" (must have been a trekkie) was talking to him in his room. The wife called me and stated to me that she thought he was going into withdrawal. He was a known drinker and repeat admit for seizures or ETOH withdrawal. I called the doc and asked for prn ativan, and gave it ATC. By the next morning the pt went into full blown DT's and by the next evening he was transferred to the ICU due to tachycardia and decreased LOC.

    Deffinately sounds like DT's to me especially since the wife states hx of ETOH abuse.
  7. by   passgasser
    whoever told you this was wrong. this patient was suffering from etoh withdrawal, not ropivacaine toxicity. overdoses of local anesthetics do not lead to this kind of behavior, they lead to cardiac arrhythmias and seizures. toxicity to local anesthetics is seen within seconds to minutes following the administration of the dose, not three days later.

    for more information, see http://www.manbit.com/oa/c4.htm.

    this patient was suffering from dt's.
    Last edit by passgasser on Jan 23, '07
  8. by   wonderbee
    I've taken care of lots of patients on epidural nerve block. Never have I seen the type of reaction you describe from ropivicaine administration. I have seen lots of ETOH withdrawal and that's what it sounds like to me.
  9. by   Roy Fokker
    I'm with the ETOH withdrawal crowd.

    I see at least 15 patients with Ropivicaine Fem blocks/epidurals each week - none of them behave in this bizzare fashion. The give away is, as gasspasser pointed out:
    Overdoses of local anesthetics do not lead to this kind of behavior, they lead to cardiac arrhythmias and seizures.
    cheers,

close